Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 45, NWS Wichita, KS

May 19, 2024Russell County, Kansas

NWS Wichita, KS issued this tornado warning at May 19, 2024, 3:24 PM CDT for Russell County, Kansas. It was in force for 66 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 3:24 PM CDT (20:24 UTC)
Expired
May 19, 2024, 4:30 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Russell County, KS

The radar

The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:27 PM CDTTORNADO4 Ese Gorham, KSBroadcast media reports tornado west of Russell.
May 19, 3:42 PM CDTHAIL 1.25Russell, KS
May 19, 3:42 PM CDTHAIL 2.5Russell, KS
May 19, 3:43 PM CDTTSTM WND GST 70Russell, KS
May 19, 3:45 PM CDTHAIL 1.751 Sse Russell, KSPicture and video sent via X.
May 19, 3:47 PM CDTTSTM WND GST 82Russell Airport, KS
May 19, 3:48 PM CDTHAIL 1.75Russell, KSSpotter reported large trees being blown down.
May 19, 4:12 PM CDTTORNADO1 Nne Dorrance, KSPicture sent via X.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:32 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WFUS53 KICT 192024
TORICT
KSC167-192130-
/O.NEW.KICT.TO.W.0045.240519T2024Z-240519T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
324 PM CDT Sun May 19 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Russell County in central Kansas...

* Until 430 PM CDT.

* At 324 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Gorham, or over Walker, moving northeast at 30
  mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Russell around 335 PM CDT.
  Lucas around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include Wilson
Lake, Bunker Hill, Russell Airport, and Wilson State Park.

This includes Interstate 70 between Mile Markers 175 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2024Z 242DEG 24KT 3886 9903 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

LAWSON
4 follow-up statements
883 
WWUS53 KICT 192030
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
330 PM CDT Sun May 19 2024

KSC167-192130-
/O.CON.KICT.TO.W.0045.000000T0000Z-240519T2130Z/
Russell KS-
330 PM CDT Sun May 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR RUSSELL
COUNTY...

At 330 PM CDT, a confirmed tornado was located near Gorham, or near
Walker, moving east at 30 mph.

HAZARD...Damaging tornado and tennis ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Russell around 335 PM CDT.

Other locations impacted by this tornadic thunderstorm include Wilson
Lake, Bunker Hill, Russell Airport, and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2030Z 254DEG 25KT 3885 9895 

TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN

$$

LAWSON
936 
WWUS53 KICT 192043
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
343 PM CDT Sun May 19 2024

KSC167-192130-
/O.CON.KICT.TO.W.0045.000000T0000Z-240519T2130Z/
Russell KS-
343 PM CDT Sun May 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR RUSSELL
COUNTY...

At 343 PM CDT, a confirmed tornado was located near Russell, moving 
northeast at 30 mph.

HAZARD...Damaging tornado and tennis ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Lucas around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include Wilson
Lake, Bunker Hill, Russell Airport, and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2043Z 242DEG 24KT 3889 9885 

TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN

$$

LAWSON
510 
WWUS53 KICT 192054
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
354 PM CDT Sun May 19 2024

KSC167-192130-
/O.CON.KICT.TO.W.0045.000000T0000Z-240519T2130Z/
Russell KS-
354 PM CDT Sun May 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR RUSSELL
COUNTY...

At 353 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Russell, moving east at 35 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
Russell County, including the following locations... Wilson Lake,
Bunker Hill, Russell Airport, and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2053Z 253DEG 29KT 3890 9871 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

LAWSON
432 
WWUS53 KICT 192129
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
429 PM CDT Sun May 19 2024

KSC167-192138-
/O.EXP.KICT.TO.W.0045.000000T0000Z-240519T2130Z/
Russell KS-
429 PM CDT Sun May 19 2024

...THE TORNADO WARNING FOR RUSSELL COUNTY WILL EXPIRE AT 430 PM
CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

&&

LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2128Z 242DEG 24KT 3901 9845 

$$

LAWSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 1:54 PM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Severe storms likely on this afternoon and evening
  • Another round of severe storms looks to impact the region on Tuesday
  • Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 1:54 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
154 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storms likely on this afternoon and evening

- Another round of severe storms looks to impact the region on
  Tuesday

- Additional rounds of storms will continue for Thursday into next
weekend

&&

.DISCUSSION...
Issued at 149 PM CDT Sun May 19 2024

Current satellite water vapor imagery shows upper jet
energy/associated upper level wave quickly approaching southwest
Kansas. There is a warm front boundary which extends from
western Kansas into central Kansas. Storms are and should begin
developing over western Kansas and along this warm front
boundary. If a storm can stay latched on this boundary it would
have potential to produce higher end severe weather and even a
tornado. Additonal storms will develop over southwest Kansas and
these storms will be in a higher based environment with cold
outflows expected and lower tornado potential. The cold pool
interaction should cause the storms to congeal quickly and form
a line of storms. The line of storms will grow upscale and
intensify, especially with the environment of high DCAPE and
orthogonal 0-3km bulk shear vector/magnitude supporting good
potential for balance on the leading edge of the line storms.
This balance could result in very destructive wind gusts over
80mph, especially for any segment of the line that takes on a
bowing structure. In addition, increasing low-level SRH and
orthogonal 0- 3km bulk shear vector/magnitude supports a few
QLCS tornadoes on leading edge when the line of storms
encounters better low level moisture. This activity will
continue eastward tonight and could have a trailing/lingering
line of storms near the KS/OK border past midnight.

The atmosphere looks more capped during the day on Monday and with
no upper level wave expected if anything can go it would be more
isolated and generally northwest/north of central Kansas. Model
signals continue to suggest another round of severe weather could
affect locations mainly east of the Kansas Turnpike for Tuesday
afternoon/evening. Stronger than normal upper jet winds and
alignment being more orthogonal to the dry line boundary supports
some discrete supercell potential along the dry line where all
severe weather hazards are in play(a few higher end severe storms
are possible in southeast Kansas). Meanwhile the cold front looks to
race southeast and quickly overtake the dry line which should cause
a line of storms to quickly zipper from northeast Kansas southward
into southern Kansas by Tuesday evening.

Wednesday looks to be the one quiet day of the week as surface high
pressure builds over Kansas, and drier air spreads southward in the
wake of Tuesday's system. The quiet conditions looks to be short-
lived as the atmosphere tries to reload and become more active
across the region for Thursday into next weekend. Models continue to
show upper level flow regime remaining in a southwest-westerly
pattern with decent flow aloft, and a couple of upper waves moving
across the central plains. The combination of decent wind flow aloft
and ample moisture/instability nearby supports more opportunities
for severe weather to affect the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun May 19 2024

Gusty southeast winds will prevail across much of the region
this afternoon. Meanwhile storms are expected to develop over
central Kansas later this afternoon and parts of western Kansas.
The storms are expected to develop into a line of severe storms
with damaging winds likely. This line will develop around 6pm
to 7pm over central/south central Kansas and race eastward
during the night time hours. Low clouds in the MVFR category
look to develop late tonight over south central Kansas in the
wake of this activity.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...CDJ
Hazardous weather outlook, May 19, 4:36 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 AM CDT Sun May 19 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 AM CDT Sun May 19 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to impact the region
this afternoon and evening. The most intense storms will be capable
of producing very large hail up to tennis ball size, destructive
winds greater than 80 mph, and perhaps a few tornadoes. The greatest
severe weather threat will be generally along and west of the Flint
Hills between about 3 PM and midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development appears unlikely Monday afternoon and
evening across much of the region. However, if a storm or two is
able to form, the environment will support severe weather.

Additional chances for severe storms exist over eastern Kansas
Tuesday afternoon and evening. Large hail, damaging winds, and a few
tornadoes are possible. Stay tuned for later outlooks.

Periodic thunderstorm chances remain in the forecast Thursday
through early next week. Stay tuned as we continue to refine the
potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, mainly
along and west of the Flint Hills.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:00 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell60 min
May 19, 4:08 PM CDTTornado WarningICTEllsworth, Lincoln52 min
May 19, 4:28 PM CDTTornado WarningICTEllsworth47 min
May 19, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell47 min
May 19, 4:59 PM CDTSevere Thunderstorm Warning Destructive damage threatICTEllsworth, Lincoln61 min
May 19, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Saline62 min
May 19, 5:28 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Russell6 hr
May 19, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell46 min
May 19, 6:13 PM CDTSevere Thunderstorm Warning Destructive damage threatICTSaline32 min
May 19, 6:18 PM CDTAreal Flood WarningICTMcPherson, Saline5 hr
May 19, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Rice, Russell59 min
May 19, 6:55 PM CDTSevere Thunderstorm Warning Destructive damage threatICTKingman, Reno65 min
May 19, 6:58 PM CDTFlash Flood Warning Considerable damage threatICTBarton, Ellsworth, McPherson, Russell, Saline4 hr

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.